Hi Aunty! My character has had an opiate dependency for a few months now, and is currently being weaned off it by her friend. Circumstance (the post apocalyptic kind) intervenes, and she chooses to end her life with an overdose. This is the most logical way for me to move forward, and now I'm trying to find out if he can save her life, because I don't WANT her to die. They can have access to Naloxone, but research on the aftereffects, and when too late is too late, is turning up spotty.
Hey there Taffs! Thanks for the ask!
Overdose on a narcotic kills by respiratory depression. The character will become sleepy, may “nod off”, and they lose the instinct to breathe.
Narcan (aka naloxone) is an opiate antagonist. It blocks the opioid receptors, keeping the actual opiate from binding to the cells. It basically puts up a Do Not Enter sign that only narcotics can see. Pretty neat!
Naloxone is cheap, it’s common, it’s easy to find, and it’s drastically effective. Naloxone can reverse the unconsciousness that comes with an opiate OD, but the thing that will save your character’s life is that it will reverse the respiratory depression.
Generally speaking, naloxone needs to be administered within a minute or two of respiratory arrest. Longer than that and your character runs the risk of absorbing some significant brain damage.
However, if she never fully stops breathing, the timeframe gets a little bit longer, since she still makes some gas exchange. I would say within 10 minutes of her losing consciousness is the timeframe you need to keep her alive and neurologically intact.
Narcan, when it’s sold over the counter, comes packaged in something called a “shooter” – the tube you see below. The yellow cap you see comes off, a small vial is screwed on, and the medication is pushed. The white cone you see is called a nasal atomizer, and it disperses the medication into the air – or, in this case, into the nose. It turns a liquid into a nasal spray.
Narcan as a spray is pretty effective. Your character will first start breathing again, and will eventually wake up (within a few minutes).
In terms of side effects, your ask makes it sound like she’s already kicked the opiate habit, which means that she won’t suffer much in the wake of the Narcan. She may vomit profusely, but she won’t have significant problems.
(Those with more active opiate addictions will suffer withdrawal symptoms, including dizziness, body aches, shakiness, irritability, etc.)
I think the after-effects you need are more psychological than physical. Your character has just tried to commit suicide, and she’s been stopped. Will she be grateful? Angry? Confused?
I suggest you talk to @scriptshrink about the aftereffects of suicide attempts, I’m sure she’s very helpful!
Best of luck with your story, and don’t hesitate to ask back if you need more or if this wasn’t quite clear!!